Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 98, NWS Nashville, TN

April 5, 2017Coffee County, Warren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 5, 2017, 4:29 PM CDT for Coffee County, Warren County, Tennessee. It was in force for 46 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2017, 4:29 PM CDT (21:29 UTC)
Expired
Apr 5, 2017, 5:15 PM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Coffee County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 74 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 4:34 PM CDTHAIL 14 Ene Manchester, TNPICTURE OF VARIOUS HAIL SIZES RANGING FROM PENNY TO QUARTER SIZE
Apr 5, 4:45 PM CDTHAIL 1Morrison, TNNICKEL AND QUARTER SIZE HAIL BETWEEN 445 PM AND 450 PM
Apr 5, 4:59 PM CDTTORNADO7 Ene Viola, TN*** 1 INJ *** MOBILE HOME DESTROYED WITH ONE INJURY... TREES UPROOTED/SNAPPED... BARNS AND OUTBUILDINGS DAMAGED... AND SEVERAL HEADSTONES OVERTURNED AT CEMETARY IN THE IRVING COLLEGE AREA. TORNADO RATED EF-1 WITH 90-95 MPH WINDS.
Apr 5, 5:01 PM CDTFUNNEL CLOUD7 Se Mcminnville, TNIMAGE OF A FUNNEL CLOUD AND POSSIBLE TORNADO NEAR IRVING COLLEGE
Apr 5, 5:03 PM CDTFUNNEL CLOUD10 Se Mcminnville, TNMULTIPLE PUBLIC REPORTS OF A FUNNEL CLOUD
Apr 5, 5:03 PM CDTTSTM WND DMG7 Se Mcminnville, TN*** 1 INJ *** LAW ENFORCEMENT REPORTS A MOBILE HOME WAS DESTROYED. ONE MINOR INJURY. POSSIBLE TORNADO. TIME ESTIMATED BASED ON RADAR.
Apr 5, 5:03 PM CDTTSTM WND DMGMcminnville, TN*** 1 INJ *** LAW ENFORCEMENT REPORTS A MOBILE HOME WAS DESTROYED. ONE MINOR INJURY. POSSIBLE TORNADO. TIME ESTIMATED BASED ON RADAR.
Apr 5, 5:07 PM CDTHAIL 1Manchester, TNNICKEL TO QUARTER SIZE HAIL ONGOING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 1:50 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

680 
WUUS54 KOHX 052129
SVROHX
TNC031-177-052215-
/O.NEW.KOHX.SV.W.0098.170405T2129Z-170405T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
429 PM CDT WED APR 5 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Central Coffee County in Middle Tennessee...
  Warren County in Middle Tennessee...

* Until 515 PM CDT

* At 429 PM CDT, a severe thunderstorm was located near Manchester,
  moving northeast at 40 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  McMinnville, Manchester, Morrison, Centertown, Viola and
  Summitville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3542 8613 3556 8621 3565 8604 3566 8601
      3565 8600 3566 8598 3568 8599 3582 8572
      3563 8559 3558 8557 3551 8582 3552 8583
      3553 8587 3549 8589
TIME...MOT...LOC 2129Z 241DEG 36KT 3552 8606 

HAIL...1.75IN
WIND...60MPH
 
$$

10
1 follow-up statement
629 
WWUS54 KOHX 052150
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
450 PM CDT WED APR 5 2017

TNC031-052159-
/O.CAN.KOHX.SV.W.0098.000000T0000Z-170405T2215Z/
Coffee TN-
450 PM CDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COFFEE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area therefore the warning has been cancelled.

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3551 8582 3552 8583 3553 8587 3552 8588
      3554 8588 3554 8590 3555 8591 3557 8595
      3561 8595 3565 8598 3565 8599 3566 8598
      3568 8599 3582 8572 3564 8559 3558 8558
TIME...MOT...LOC 2149Z 241DEG 36KT 3562 8584 

$$

TNC177-052215-
/O.CON.KOHX.SV.W.0098.000000T0000Z-170405T2215Z/
Warren TN-
450 PM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR WARREN COUNTY...

At 449 PM CDT, a severe thunderstorm was located near McMinnville,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
McMinnville, Morrison, Centertown and Viola. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3551 8582 3552 8583 3553 8587 3552 8588
      3554 8588 3554 8590 3555 8591 3557 8595
      3561 8595 3565 8598 3565 8599 3566 8598
      3568 8599 3582 8572 3564 8559 3558 8558
TIME...MOT...LOC 2149Z 241DEG 36KT 3562 8584 

HAIL...1.00IN
WIND...60MPH
 
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:55 PM CDT, 34 minutes earlier.

Area forecast discussion, Apr 5, 3:55 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
355 PM CDT Wed Apr 5 2017

.DISCUSSION...

Afternoon storms have been slower to develop this afternoon with
the anticipated increase in low level moisture occurring slower
than originally forecast. However, dewpoints have crept up and
storms have been increasing since 19-20Z. Expect this trend to
continue for the next few hours with the bulk of the storms east
of I-65 and becoming especially numerous on the Plateau. Severe
storm potential will end this evening but wrap-around showers will
arrive late tonight and then continue beyond 12Z Thursday.

The upper level low that helped kick off today's storms will move
from the Mid/Upper MS Valley to the lower Great Lakes Thursday.
Thursday will be much cooler with post frontal conditions and
extensive clouds in the cyclonic flow aloft...although some
decrease in clouds should occur by afternoon. Clearing skies
Thursday night will help allow temps to drop into the 30s most
areas. Light winds should help prevent any frost Thursday
night...but do expect patches of frost across the mid state Friday
morning as cold air remains and sfc winds drop off.

Upper level ridging will keep it dry Friday through the weekend
and into Monday with daytime temperature rebounding into the 60s
and then 70s.

The next upper level system to impact Middle TN will move eastward
through the Northern Plains early next week. This system and a
weak cold front will bring a chance of showers to the region
Monday night into next Wednesday.

&&

.AVIATION...
18Z TAF DISCUSSION.

Band of strong afternoon/early evening storms, followed by dry
period, then wrap-around dz-/rw- on tap this period. Outside
of convection early through 06z, largely expect VFR conditions.
After 06z, upper low will wrap-around light precip and cigs
expected to drop all sites overnight but possibly improve by
18z Thu. Winds will be quite gusty through the period...sometimes
25-35mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      44  58  39  59  36 /  50  50   0   0   0
Clarksville    43  57  37  58  35 /  60  50   0   0   0
Crossville     40  49  35  51  33 /  70  70  20  10   0
Columbia       44  58  38  60  35 /  50  50   0   0   0
Lawrenceburg   44  58  38  59  35 /  50  40   0   0   0
Waverly        43  59  39  59  37 /  60  50   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 AM CDT Thursday FOR Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......49
AVIATION........07
Hazardous weather outlook, Apr 5, 5:18 AM CDT, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
518 AM CDT Wed Apr 5 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-061000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
518 AM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Some strong to severe thunderstorms will be possible
this afternoon through the early evening hours, especially
for locations east of I-65. Main concerns with any strong
to severe thunderstorms that do develop will be large hail,
damaging winds, and the formation of tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon
and early evening.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Special weather statement, Apr 5, 3:39 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Nashville TN
339 PM CDT WED APR 5 2017

TNZ007-008-027-052115-
Robertson TN-Davidson TN-Sumner TN-
339 PM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DAVIDSON...CENTRAL
SUMNER AND SOUTHEASTERN ROBERTSON COUNTIES UNTIL 415 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm over
Millersville, or 11 miles southeast of Springfield, moving northeast
at 50 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Goodlettsville, White House, Millersville, Greenbrier, Ridgetop,
Cross Plains, Portland, Orlinda, Cottontown and Oak Grove.

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3664 8641 3651 8625 3629 8677 3633 8682
      3639 8688 3663 8655 3663 8654 3664 8651
TIME...MOT...LOC 2039Z 230DEG 45KT 3639 8673

10
Special weather statement, Apr 5, 3:54 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Nashville TN
354 PM CDT WED APR 5 2017

TNZ007-052115-
Robertson TN-
354 PM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTSON COUNTY
UNTIL 415 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cross Plains, or 10 miles northeast of Springfield, moving northeast
at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Cross Plains, Orlinda and Black Jack.

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3663 8656 3656 8662 3648 8672 3661 8690
      3665 8686 3665 8659
TIME...MOT...LOC 2054Z 222DEG 24KT 3661 8676

10
Special weather statement, Apr 5, 4:15 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
415 PM CDT WED APR 5 2017

TNZ007>009-052145-
Robertson TN-Sumner TN-Macon TN-
415 PM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SUMNER...NORTHWESTERN MACON AND
SOUTHEASTERN ROBERTSON COUNTIES UNTIL 445 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
White House, or 8 miles west of Gallatin, moving northeast at 60 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gallatin, Hendersonville, Goodlettsville, White House, Millersville,
Westmoreland, Cross Plains, Portland, Cottontown, Oak Grove and
Bethpage.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3663 8600 3632 8665 3646 8678 3665 8651
TIME...MOT...LOC 2114Z 228DEG 50KT 3641 8660

Shamburger
Local storm report, Apr 5, 4:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
425 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             2 N MANCHESTER          35.50N  86.08W
04/05/2017  M0.88 INCH       COFFEE             TN   TRAINED SPOTTER

&&

EVENT NUMBER OHX1700388

JACKSON
Special weather statement, Apr 5, 4:27 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Nashville TN
427 PM CDT WED APR 5 2017

TNZ009-010-029>031-052200-
Trousdale TN-Clay TN-Jackson TN-Macon TN-Smith TN-
427 PM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...NORTHWESTERN JACKSON...
NORTHWESTERN CLAY...EASTERN MACON AND SOUTHEASTERN TROUSDALE COUNTIES
UNTIL 500 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carthage, moving northeast at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carthage, Gordonsville, Red Boiling Springs, South Carthage,
Whitleyville, Dixon Springs and Pleasant Shade.

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3650 8553 3615 8602 3621 8610 3623 8611
      3623 8612 3624 8611 3628 8612 3631 8615
      3662 8588 3662 8571
TIME...MOT...LOC 2126Z 220DEG 42KT 3627 8605

Shamburger
Special weather statement, Apr 5, 4:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Nashville TN
429 PM CDT WED APR 5 2017

TNZ009-028-030>032-064-052200-
Putnam TN-Wilson TN-De Kalb TN-Jackson TN-Macon TN-Smith TN-
429 PM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...NORTHWESTERN DE KALB...
SOUTHWESTERN JACKSON...SOUTHEASTERN WILSON...SOUTHEASTERN MACON AND
WEST CENTRAL PUTNAM COUNTIES UNTIL 500 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm over
Watertown, or 13 miles southwest of Carthage, moving northeast at 60
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carthage, Watertown, Gordonsville, Hickman, South Carthage,
Alexandria, Pleasant Shade and Granville.

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3626 8557 3598 8613 3609 8626 3649 8590
TIME...MOT...LOC 2128Z 217DEG 54KT 3611 8611

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:39 PM CDTSpecial Weather StatementOHXSumner36 min
Apr 5, 3:51 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee39 min
Apr 5, 3:54 PM CDTSpecial Weather StatementOHXRobertson21 min
Apr 5, 4:02 PM CDTWind AdvisoryOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more29 hr
Apr 5, 4:10 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford, Wilson35 min
Apr 5, 4:15 PM CDTSpecial Weather StatementOHXSumner30 min
Apr 5, 4:18 PM CDTTornado WarningOHXCoffee27 min
Apr 5, 4:27 PM CDTSpecial Weather StatementOHXSmith33 min
Apr 5, 4:29 PM CDTSpecial Weather StatementOHXSmith31 min
Apr 5, 4:36 PM CDTSevere Thunderstorm WarningOHXJackson, Macon, Smith24 min
Apr 5, 4:47 PM CDTSpecial Weather StatementOHXTrousdale28 min
Apr 5, 4:51 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith24 min
Apr 5, 4:54 PM CDTTornado WarningOHXGrundy, Van Buren, Warren36 min
Apr 5, 4:59 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren31 min
Apr 5, 5:06 PM CDTSpecial Weather StatementOHXPutnam24 min
Apr 5, 5:10 PM CDTTornado WarningOHXPutnam21 min
Apr 5, 5:12 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon33 min
Apr 5, 5:14 PM CDTSpecial Weather StatementOHXMacon, Smith31 min
Apr 5, 5:22 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Warren, White23 min
Apr 5, 5:26 PM CDTTornado WarningOHXOverton, Putnam18 min
Apr 5, 5:38 PM CDTSpecial Weather StatementOHXDeKalb37 min
Apr 5, 5:41 PM CDTSpecial Weather StatementOHXGrundy, Van Buren49 min
Apr 5, 5:46 PM CDTSpecial Weather StatementOHXCannon, DeKalb44 min
Apr 5, 5:55 PM CDTSpecial Weather StatementOHXGrundy35 min
Apr 5, 5:58 PM CDTSpecial Weather StatementOHXOverton32 min
Apr 5, 6:08 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett, Putnam37 min
Apr 5, 6:12 PM CDTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Overton, Putnam33 min
Apr 5, 6:42 PM CDTSpecial Weather StatementOHXOverton48 min
Apr 5, 6:58 PM CDTSpecial Weather StatementOHXWhite32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.